Try it
Anaesthesia · Transfusion: acute hemolytic reaction
Sample itemMinutes after starting a blood transfusion under anesthesia, a patient develops hypotension, fever, hemoglobinuria, and diffuse bleeding. What is the first action regarding the transfusion?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Stop the transfusion immediately and keep the line open with compatible fluid
An acute hemolytic transfusion reaction is a medical emergency. The transfusion must be stopped immediately, the patient supported, identity checks and blood-bank notification initiated, and the blood product retained for investigation according to protocol.
Option by option
A. Give a routine antiemetic and continue
An antiemetic does not address a potentially fatal hemolytic reaction.
B. Increase the transfusion rate
Increasing the rate can worsen exposure and instability.
C. Discard the blood bag before investigation
The bag and tubing may be needed for investigation and should not be discarded.
D. Stop the transfusion immediately and keep the line open with compatible fluid (correct)
Correct. Stopping the suspected product is the immediate safety action.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…